Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 174, NWS Louisville, KY

June 12, 2004Orange County, Washington County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 12, 2004, 10:10 AM EST for Orange County, Washington County, Indiana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2004, 10:10 AM EST (15:10 UTC)
Expired
Jun 12, 2004, 11:00 AM EST
In force
50 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Orange County, IN, Washington County, IN

The radar

The Louisville radar (KLVX), 89 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 10:22 AM ESTTSTM WND DMGOrleans, INTREES DOWN ACROSS NORTHERN PART OF COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WUUS53 KLMK 121510
SVRLMK
INC117-175-121600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1010 AM EST SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN SOUTH CENTRAL INDIANA
  WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 1100 AM EST

* AT 1006 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTH OF ORLEANS TO
  ABYDEL...OR FROM 58 MILES NORTHWEST OF LOUISVILLE TO 49 MILES
  NORTHWEST OF LOUISVILLE...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SYRIA...SALTILLO...MOUNT CARMEL...MCKINLEY AROUND 1015 AM EST
  MILLERSBURG...BROMER AROUND 1020 AM EST
  RUSH CREEK VALLEY...MILLPORT...LIVONIA...HARDINSBURG AROUND 1025 AM
  EST

THE HIGHEST THREAT FOR SEVERE WEATHER IS ACROSS THE NORTHERN HALVES 
OF ORANGE AND WASHINGTON COUNTIES, ASSOCIATED WITH A SMALL BOW ECHO 
THUNDERSTORM.

HAIL TO NICKEL SIZE...TORRENTIAL RAINS AND DAMAGING WINDS NEARING 60 
OR 65 MPH ARE POSSIBLE WITH THIS LINE OF STORMS. TAKE COVER IN A 
SECURE SHELTER UNTIL THE LINE OF STORMS HAS PASSED.

LAT...LON 3889 8664 3870 8641 3868 8668 3840 8668
          3843 8627 3852 8591 3881 8590 3902 8604

$$
XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 8:40 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 12, 8:40 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
940 AM EDT SAT JUN 12 2004

...MORNING UPDATE...
CLUSTER OF DENSE TSRA DEVELOPED EARLY THIS MORNING BTWN KEVV AND
KSDF, PRODUCING TORRENTIAL RAINFALL WITH FREEZING LEVELS REMAINING
AOA 14 KFT. ADDITIONAL TSRA OVER SRN IL ALSO MOVING IN OUR GENERAL
DIRECTION. AIRMASS REMAINS QUITE TROPICAL IN NATURE AND UNSTABLE, SO
EXPECT NUMEROUS TSRA OVER NRN 1/2 OF THE FA FOR THE REST OF TODAY,
WITH SLIGHTLY LESSER CHCS OVER FAR SRN KY. LOCALIZED FLOODING SEEMS
TO BE MAIN CONCERN OF THE DAY, HOWEVER PULSE TYPE SVR STORMS
POSSIBLE WITH A HAIL/WIND POTENTIAL. XXV

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Jun 12, 3:45 AM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 AM EDT SAT JUN 12 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-130900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
445 AM EDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE PREVALENT OVER CENTRAL KENTUCKY AND
SOUTH-CENTRAL INDIANA TODAY AND TONIGHT...WITH THE GREATEST CHANCE
THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL PRODUCE VERY
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. ISOLATED WIND DAMAGE
ALSO IS POSSIBLE...ALTHOUGH ORGANIZED SEVERE STORMS ARE NOT EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS AGAIN ARE EXPECTED SUNDAY AND MONDAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. LOCALLY HEAVY
RAINFALL...FREQUENT LIGHTNING...AND ISOLATED WIND DAMAGE AGAIN ARE
POSSIBLE WITH SOME OF THE STORMS. THERE WILL BE ANOTHER CHANCE OF
THUNDERSTORMS ABOUT THURSDAY OR THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT...ALTHOUGH THIS
WILL BE MONITORED DURING THE DAY.

TWF

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 10:34 AM ESTSevere Thunderstorm WarningLMKDubois26 min
Jun 12, 10:51 AM ESTSevere Thunderstorm WarningLMKCrawford29 min
Jun 12, 10:55 AM ESTSevere Thunderstorm WarningLMKPerry25 min
Jun 12, 11:02 AM ESTSevere Thunderstorm WarningLMKOrange43 min
Jun 12, 11:47 AM ESTSevere Thunderstorm WarningLMKHarrison28 min
Jun 12, 11:49 AM ESTSevere Thunderstorm WarningLMKFloyd26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.